Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 94, NWS Great Falls, MT

July 19, 2007Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 19, 2007, 4:17 PM MDT for Chouteau County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2007, 4:17 PM MDT (22:17 UTC)
Expired
Jul 19, 2007, 4:40 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:36 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 19, 3:36 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT THU JUL 19 2007

...UPDATED FIRE WEATHER DISCUSSION...

.DISCUSSION...

TONIGHT THROUGH SATURDAY...SOUTHWEST FLOW ALOFT ALONG WITH VERY
WARM TO HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. MAIN
FORECAST PROBLEM DURING THE PERIOD WILL BE TO FIGURE OUT THE
SITUATION WITH THUNDERSTORMS. FRONT NEAR A BUTTE-GREAT FALLS LINE
AT MID-AFTERNOON ON THURSDAY WILL MOVE EAST THIS EVENING AND
SHOULD BE EAST OF THE FORECAST AREA AFTER MIDNIGHT. STILL EXPECT
THUNDERSTORMS TO DEVELOP NEAR AND AHEAD OF THE FRONT. IT IS QUITE
UNSTABLE NEAR AND AHEAD OF THE COLD FRONT SO WILL CONTINUE TO
FORECAST STRONGER THUNDERSTORMS. FOR FRIDAY AIRMASS WILL AGAIN BE
UNSTABLE THOUGH NOT QUITE AS UNSTABLE AS TODAY. EXPECT A WEAK
SHORTWAVE TO MOVE NORTHEAST THROUGH THE AREA LATER IN THE
AFTERNOON AND EVENING. THUS WILL CONTINUE THE IDEA OF SLIGHT
CHANCE OF THUNDERSTORMS. ON SATURDAY COULD AGAIN SEE A WEAK
SHORTWAVE BUT MODELS ARE INDICATING A LESS UNSTABLE AIRMASS IF NOT
A STABLE AIRMASS. HAVE GONE WITH A MOSTLY DRY FORECAST. BLANK

SATURDAY NIGHT THROUGH TUESDAY NIGHT...SOUTHWESTERLY FLOW ALOFT
WILL BE OVER THE FORECAST AREA DURING THIS PERIOD...WITH AN UPPER
LEVEL RIDGE OF HIGH PRESSURE CREEPING WESTWARD WITH TIME. IN
ESSENCE...EXCEPTIONAL WARMTH IS EXPECTED TO CONTINUE THROUGH THE
FORECAST PERIOD. INITIALLY...THE ORIGINS OF THE FLOW ALOFT WILL BE
DRY...WITH A LOW PROBABILITY OF THUNDERSTORM ACTIVITY. OVER
TIME...DISTURBANCES WITHIN THE RIDGE WILL MOVE INTO THE
AREA...INCREASING THE POSSIBILITY FOR THUNDERSTORM ACTIVITY OVER
THE SOUTHWEST AND CENTRAL MOUNTAIN RANGES. ALSO...THE RIDGE IS
EXPECTED TO BE IN A POSITION BY TUESDAY...WHERE A WEAK MONSOON
MOISTURE TAP WOULD BE PRESENT. IF SUFFICIENT MOISTURE
EXISTS...TUESDAY AND WEDNESDAY AFTERNOON THUNDERSTORM POTENTIAL
MAY BE INCREASED. ZUMPFE

WEDNESDAY THROUGH THURSDAY...A STRONG UPPER LEVEL RIDGE WILL REMAIN
OVER THE REGION FOR A CONTINUED HOT AND MOSTLY DRY WEATHER PATTERN.
HOWEVER...THERE WILL BE ISOLATED...MAINLY AFTERNOON THROUGH EARLY
NIGHTTIME THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1802Z.
A MORE UNSTABLE SOUTHWEST FLOW ALOFT WILL BE OVER SOUTHWEST AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING. WEAK DISTURBANCES
IN THE FLOW WILL BRING AT LEAST ISOLATED THUNDERSTORMS TO THE AREA
DURING THIS TIME. HOWEVER...THE AIRMASS WILL BE ESPECIALLY UNSTABLE
EAST OF KCTB AND KGTF...AND A WEAK COLD FRONT MOVING THROUGH THAT
AREA THIS AFTERNOON AND EVENING WILL PROVIDE A GOOD FOCUS FOR
THUNDERSTORMS THERE. SOME STORMS THERE COULD BE SEVERE WITH STRONG
GUSTY WINDS AND HAIL...ESPECIALLY BETWEEN 23Z AND 04Z. BREEZY
WESTERLY WINDS WILL SPREAD EASTWARD ACROSS NORTH CENTRAL MONTANA IN
THE WAKE OF THE FRONT THIS AFTERNOON AND EVENING...BUT WINDS WILL
GENERALLY DECREASE AFTER 02Z. SKIES WILL ALSO BEGIN TO CLEAR AGAIN
AFTER 06Z.  COULSTON

&&

.FIRE WEATHER...
UPDATED 2136Z.
LOCALIZED RED FLAG CONDITIONS WILL CONTINUE FOR A FEW HOURS OVER
PARTS OF CENTRAL AND SOUTHWEST MONTANA (FIRE WEATHER ZONES 117 AND
118). SOUTH WINDS OF 10 TO 20 MPH WITH LOCAL GUSTS TO 30 MPH HAS
BROUGHT DRY AIR WITH IT. RELATIVE HUMIDITY HAS FALLEN TO AROUND 10
PERCENT IN AREAS. WINDS WILL SHIFT WEST IN THESE AREAS AS A COLD
FRONT PASSES THROUGH LATE THIS AFTERNOON INTO THE EARLY EVENING.
RELATIVE HUMIDITY WILL INCREASE BEHIND THE FRONT. FOR
EXAMPLE...BOZEMAN AND GREAT FALLS HAS HUMIDITIES AROUND 8 TO 9%. AT
HELENA BEHIND THE FRONT...THE RELATIVE HUMIDITY IS 21% AND IN
MISSOULA THE RELATIVE HUMIDITY IS 29%.

EVEN THOUGH BREEZY CONDITIONS EXIST OVER NORTH CENTRAL MONTANA THE
RELATIVE HUMIDITY WILL REMAIN IN THE 25 TO 35%...THUS FIRE WEATHER
CONCERNS ARE NOT AS GREAT IN THIS AREA. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  98  64  97 /  20  10  20  10
CTB  61  94  60  91 /  20  10  20  10
HLN  66  99  63  98 /  10  10  10  10
BZN  61 101  60  99 /  10  10  10  10
WEY  51  88  52  87 /  10  20  20  10
DLN  59  90  58  90 /  10  10  10  10
HVR  66 100  65  99 /  50   0  20  10
LWT  62  94  63  94 /  30  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR PORTIONS OF SW MT.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 5:05 AM MDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT THU JUL 19 2007

MTZ008-015-052-055-201100-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWEST MONTANA
FOR THIS AFTERNOON AND EVENING...DUE TO A COMBINATION OF
INCREASING WINDS...VERY WARM TEMPERATURES...AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-047-050-051-201100-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL
MONTANA BY LATE THIS AFTERNOON...AND THEN CONTINUE THROUGH THE
EVENING HOURS. THE AIRMASS WILL BE UNSTABLE ENOUGH...THAT ANY
THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE HAIL AND
DAMAGING WINDS. THE BEST TIME FRAME FOR ANY SEVERE THUNDERSTORMS
TO OCCUR WILL BE FROM 5 PM THIS EVENING UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012-014-044>046-048-049-053-054-201100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
BROADWATER-MEAGHER-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:53 PM MDTSevere Thunderstorm WarningTFXGlacier52 min
Jul 19, 12:44 AM MDTSevere Thunderstorm WarningTFXGlacier19 min
Jul 19, 5:31 PM MDTSevere Thunderstorm WarningTFXHill44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.